Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 5, 2003, 7:18 PM EDT for Wayne County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 7:18 PM EDT (23:18 UTC)
- Expired
- May 5, 2003, 8:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Wayne County, MI
The radar
The Detroit radar (KDTX), 46 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 052318 SVRDTX MIC163-060015- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 718 PM EDT MON MAY 5 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 815 PM EDT * AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CANTON...OR 10 MILES NORTHEAST OF ANN ARBOR...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL SIZE. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIVONIA...WESTLAND...ROMULUS AT 730 PM EDT TAYLOR AT 735 PM EDT REDFORD...LINCOLN PARK...RIVERVIEW AT 740 PM EDT DEARBORN AT 745 PM EDT HIGHLAND PARK...DOWNTOWN DETROIT AT 755 PM EDT LAT...LON 4242 8351 4213 8353 4209 8321 4244 8290 $$ WAG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:25 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 5, 2:25 PM EDT, 4 hours 53 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 225 PM EDT MON MAY 5 2003 ...EXTENT OF TSRA/SVR ACTIVITY EARLY THIS EVENING MAIN CONCERN... 12Z UAA/WATER VAPOR IMAGERY SHOW LARGE UPPER SYSTEM ELONGATING OVER THE UPPER MIDWEST. DRY SLOT VERY EVIDENT THRU OHIO VALLEY/SRN LAKES REGION. NICE VORT SHEARING ENE THRU NORTHERN ILLINOIS ALONG BASE OF UPPER SYSTEM. LEADING EDGE OF THIS FEATURE IS JUST NOW CROSSING SRN LAKE MICHIGAN AS OF 17Z. THIS WILL PROVIDE LARGE SCALE VVEL TO AREA INTO THIS EVENING. AT THE SFC...WARM FRONT HAS MIXED INTO SOUTHERN MICHIGAN...INCLUDING SVRL COUNTIES IN CWFA. SUNSHINE ALONG/SOUTH OF THIS BOUNDARY HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S SO FAR. SFC DWPTS ARE HOLDING NEAR 60F AS WELL...ALTHO WESTERN EXTENT OF DEEPEST LLVL MOISTURE IS IN QUESTION...AS WOLCOTT IN PROFILER SHOWS 30/35KT WSW FLOW AT H85...MOST LIKELY SPINNING IN AS FLOW RESPONSES TO VORTICITY APPROACHING LAKE MICHIGAN. SVRL THINGS INCLUDING...STRONG 0-6KM SHEAR/0-3KM SRH/WARM FRONTAL FOCUS/UPPER SUPPORT FROM APPROACHING VORT AND LFQ OF ASSOCD 80+KT H3 JET/HEALTHY MID LEVEL DRY INTRUSION...ARE COMING TOGETHER TO EHHANCE TSRA DEVELOPMENT THIS AFTN/EVENING. ONLY LIMITING FACTORS SEEM TO BE INSTABILITY AND PERHAPS LIMITED DEPTH OF LLVL MOISTURE AS LLVL DRY PUNCH OVERTAKES WARM FRONT. EVEN SO...THERE STILL APPEARS TO BE A 4-6 HOUR WINDOW INTO EARLY EVENING WHERE SVR TSRA POTENTIAL EXISTS AS FORCING/VVELS COMBINE WITH FRONTAL FOCUS ACROSS SOUTHERN CWFA TO FIRE STORMS. ENVIRONMENT GOOD FOR STRONG WINDS AND HAIL AND SHEAR PROFILE SUPPORTS SUPERCELLS AS WELL. GENERAL SHRAS/TSRAS WILL ALSO BE POSSIBLE THRU REST OF CWFA INTO TONIGHT. HWVR...SVR WEATHER SHOULD REMAIN LIMITED TO SRN 1/3 OF AREA...DUE STABLE AIR NORTH OF WARM FRONT. THEREAFTER...DRY WX SETS UP ON SW WIND TOMR WITH MILD TEMPERATURES. SEEMS LIKE LLVL FOCUS FOR SHRAS/TSRAS HAS BEEN SHUNTED SE...SO WILL REMOVE PRECIP MENTION ON TUE. WILL UP TEMPS...PER GUIDANCE...GIVEN WSW-WNW WINDS AND SOME SUNSHINE. DRY WX CONTINUES INTO WED/THU... WITH JUST A BIT A COOLER AIR SEEPING INTO AREA ON NW WIND BEHIND SYSTEM. OTHER THAN UPPING TEMPS TOMR SOME 5 DEGREES...WILL MAINLY ONLY TWEEK THINGS A DEGREE HERE & THERE THRU REST OF FORECAST... WITH MOST SIGNIFICANT CHANGE IN EXTENDED ON SATURDAY WHERE HIGHS WILL BE UPPED SVRL DEGREES. NEXT SHRA/TSRA CHC RE-ENTERS FCST THU NIGHT INTO FRIDAY AS ANOTHER STRONG UPPER WAVE TRANSLATES INTO AREA. WILL LEAVE SHRA CHCS INTACT AND ADD MENTION OF THUNDER FROM M59 CORRIDOR SOUTH...GIVEN SUPPORT FROM LAST 3 RUNS OF GFS AND CMC FROM 00Z. A MUCH STRONG UPPER LOW IS FCST TO FORM OVER PLAINS/UPPER MIDWEST THIS WEEKEND. CONSENSUS AMONG MDLS IS PRETTY DECENT WITH THIS 2ND UPPER SYSTEM. ENERGY FROM THIS SYSTEM PROGGED TO SPOKE INTO AREA SATURDAY NIGHT INTO SUNDAY. WILL ADJUST TIMING OF CURRENT SUNDAY NIGHT TSRA IN FCST...AND DRY IT OUT INTO EARLY NEXT WEEK. TEMPS AOA NORMAL LEVELS...WITH WARMEST DAY ANTICIPATED ON SATURDAY AS RIDGE AMPLIFIES INTO AREA IN ADVANCE OF DEVELOP STRONG LOW IN CENTER OF CONUS. .DTX...NONE. GURNEY EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 5, 6:02 PM EDT, 1 hour 16 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 602 PM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN WILL TRACK THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE. THE THREAT WILL EXIST BETWEEN 6 PM AND 10 PM...ALONG AND SOUTH OF A SAGINAW...PORT HURON LINE. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...A TORNADO OR TWO CANNOT BE RULED OUT AS THE THUNDERSTORMS CROSS THE AREA AT 30 MPH THROUGH ABOUT 10 PM. A WARM FRONT EXTENDS FROM LOW PRESSURE OVER LAKE MICHIGAN INTO SOUTHEAST MICHIGAN THIS EVENING. ALONG AND SOUTH OF THE WARM FRONT...FROM SAGINAW TO PORT HURON THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR A SEVERE THUNDERSTORMS. STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY NIGHT INTO FRIDAY...AND POSSIBLY AGAIN BY SATURDAY NIGHT AND SUNDAY...AS ADDITIONAL STORM SYSTEMS TRACK FROM THE PLAINS INTO THE WESTERN GREAT LAKES. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:56 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 49 min |
| May 5, 6:36 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 39 min |
| May 5, 6:40 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 50 min |
| May 5, 6:50 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 40 min |
| May 5, 6:58 PM EDT | Tornado Warning | DTX | Genesee, Oakland | 32 min |
| May 5, 7:09 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 51 min |
| May 5, 7:12 PM EDT | Tornado Warning | DTX | Washtenaw | 48 min |
| May 5, 7:29 PM EDT | Tornado Warning | DTX | Wayne | 46 min |
| May 5, 7:47 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 43 min |
| May 5, 7:53 PM EDT | Special Marine Warning | DTX | 82 min | |
| May 5, 7:53 PM EDT | Tornado Warning | DTX | Macomb, Oakland | 52 min |
| May 5, 7:57 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.